Pennsylvania, 2018

Flash Flooding in Pennsylvania, August 31, 2018

August 31, 2018 · NWS CTP · 4 events in 3 counties and zones

A weak frontal boundary and copious moisture in place was the trigger for significant flash flooding across Lebanon, Lancaster and York Counties on Friday August 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A weak frontal boundary and copious moisture in place was the trigger for significant flash flooding across Lebanon, Lancaster and York Counties on Friday August 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 31, 5:22 AM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 31, 5:22 AM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
622 AM EDT Fri Aug 31 2018

.SYNOPSIS...
Stalled out frontal boundary near the Mason-Dixon line will
meander a bit north and south over the upcoming 24 to 36 hours
bringing periods of showers and isolated thunderstorms. The
greatest chance for thunderstorms and locally heavy rain will
be across the southeast third to half of the state. High
pressure will ridge in from the northeast later Saturday through
early next week bringing less of a chance for showers and
thunderstorms.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A well defined low-mid level theta-e ridge (best depicted within
the 850-700 mb layer) was responsible for being the source
region for waves of showers and tsra that were moving to the NE
with the mean flow (accounting for another 100 mb or so above
this layer).

The best theta-e advection, low-level moisture, close proximity
of the llvl quasi-stnry front and low to mid level isent upglide
favors the convection forming near the I-81 corridor in southern
PA and northern VA to move northeast across the Susq Valley for
the rest of this morning.

HREFV2's 24 hour ens localized probability matched-mean QPF
indicates basin average rainfall of less than 0.50" over the
bulk of Central and Ern PA today into early Sat. However, Pwats
around 2 inches, combined with the aforementioned low-mid level
forcing and convective parameters create the potential for some
pinpoint very heavy rainfall amounts of greater than 3 inches.
Amounts this heavy would likely cause some localized flooding
problems of small streams and poor drainage areas. WPC upgraded
their DAY 1 ERO to the Slight Risk category over our SE zones,
However, the consensus of adjacent WFOs is to hold off on a
Flash Flood Watch for now. The best potential and target area
for this second round of convection with locally very heavy rain
this afternoon will be over the Mid to Lower Susq Valley and
Western Poconos.

Elsewhere across the northwestern third to half of the CWA,
expect just scattered, mainly morning showers, mainly to the
east of route 219.

The downslope on the western edge of the CWA Friday will
probably keep it really nice just a few miles to the west of our
CWA. This cloud/sun boundary could help to fire up a shra/tsra
as the sun stirs things up, mixes in some of the moisture and
gets some lift from those higher elevations.

Max temps today will vary from the mid 70s across the northern
and western high terrain, to around 80F in the southern
valleys.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
The westerly flow will likely take any showers to the east into
the lower Susq valley later tonight. There could be a heavy
downpour out of some of the showers overnight, especially across
the south and east (and perhaps near the RT219 corridor over the
Laurels) if thunder occurs. The E-SE flow in the low levels
will transport moisture from the Atlantic and what may be put
down from any showers tonight up into the mountains of Central
PA. The upslope flow is usually a strong signal for a solid
overcast and perhaps some drizzle in the mountains. The far nrn
tier and SErn cities will have the best conditions around
sunrise, but the SE may still be dealing with sct shra.

Mins will stay mild and in the 60s thanks to the extensive and
rather thick low level clouds. as the clouds move in.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure sitting off shore will continue to affect the incoming
system. This will keep a lingering easterly flow through the
eastern half of the state. This could keep Saturday cloudy with
light precipitation possible. The further east you go the winds
get a more southerly direction which could bring some possible
afternoon brightening over the far western counties. The best
chance of showers on Saturday will be along the Mason Dixon and
adjacent counties where the PWAT anomalies are the highest.
Anomalous PWATS spread northward on Sunday. Moist south to
southwesterly flow across Central PA will give a better
opportunity for convection. Medium range guidance indicates a
return to hot and humid conditions Sunday through Wednesday, as
a subtropical ridge over the western Atlantic retrogrades
westward to the Mid Atlantic coast. The warm up should begin
Sunday, as stalled frontal boundary lifts north across Pa,
causing low level flow to veer to the southwest. Under the
influence of upper ridge, expect well above normal temperatures,
high humidity and scattered diurnally-driven convection each
day.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
A moist easterly flow will result in developing stratus across
most of central Pa today. An examination of latest SREF/HREF
suggest tempo IFR cigs are possible this morning over the
central mountains from KJST/KAOO to KUNV. Across the Susquehanna
Valley, model soundings indicate MVFR cigs will become likely
around 13Z. The most favorable conditions today may be over the
northwest part of the state, where KBFD will likely be on the
western edge of the MVFR cigs.

In addition to lowering cigs, an area of low pressure tracking
southeast of Pa will produce scattered showers across the
southeast half of the state. Some of these showers could be
heavy enough to produce brief dips to IFR visibility.

Persistent southeast flow, combined with overnight cooling, is
likely to result in deteriorating cigs tonight. Model soundings
support the idea of widespread IFR/LIFR cigs late tonight with
occasional light rain/drizzle.

.Outlook...

Sat...AM low cigs/drizzle likely.

Sun...AM low cigs likely. Isold PM tsra impacts poss western Pa.

Mon-Tue...Patchy AM fog possible. Isold PM tsra impacts.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo/Lambert
LONG TERM...Fitzgerald/Ceru
AVIATION...Fitzgerald
Hazardous weather outlook, Aug 31, 4:22 AM EST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
522 AM EDT Fri Aug 31 2018

PAZ004>006-010-011-037-010930-
Warren-McKean-Potter-Elk-Cameron-Tioga-
522 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>028-033>035-041-042-045-046-049-050-010930-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-
522 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Slow moving showers and isolated thunderstorms will produce
localized heavy rainfall amounts of over one inch in just 30 to 60
minutes. Ponding of water in poor drainage areas and rapid rises on
streams and creeks will be possible. The greatest threat for the
heavy rain will be during the mid to late morning hours across the
Central Mountains, and through the mid afternoon closer to the
Susquehanna Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-051>053-056>059-063>066-010930-
Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
522 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Slow moving showers and scattered thunderstorms will combine
with a nearly stationary frontal boundary and a very moist
airmass to bring the chance for highly localized, very heavy
rainfall in excess of 2 inches within just an hour or two.
The heavy rain could lead to rapid rises on small streams,
along with flooding of poor drainage areas in cities and towns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The State College radar (KCCX), 136 km away, was scanning. The volume nearest the first event began at 14:25 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Lebanon

When
August 31, 9:25 AM EST to 12:00 PM EST
Where
Lebanon County, 0.48 mi SSW of Lickdale to 0.92 mi WSW of Bunker Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
40.444, -76.525

Flash flooding on Quarry Road between Swatara Road and Sweetbrier Lane southeast of Jonestown. Cars were reported submerged in water in Jonestown.|Airport Road in Fredericksburg suffered major damage.

Flash Flood, Lancaster

When
August 31, 1:30 PM EST to 10:00 PM EST
Where
Lancaster County, 0.73 mi WNW of Florin to 1.45 mi NW of Klinesville
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.123, -76.533

A nearly stationary thunderstorm brought over 10 inches of rain in several hours between Manheim Borough and Mount Joy Borough. This prompted severe flash flooding in this area, with numerous water rescues and one home that was evacuated. PA Route 283 was closed in both directions at PA 772.

Flash Flood, York

When
August 31, 4:00 PM EST to 4:45 PM EST
Where
York County, 0.83 mi NNE of Brownton to 1.13 mi NNE of Brownton
Cause
Heavy Rain
Reported by
Public
Coordinates
39.881, -76.564

Flooding was reported along Blouse Road and Zimmerman Road.

Flash Flood, York

When
August 31, 5:00 PM EST to 10:00 PM EST
Where
York County, 1.65 mi N of East Prospect to 2.16 mi N of East Prospect
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.994, -76.523

Klines Run Road was washed out near Trinity Church Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771839, 782189, 781165, 781169.